Revista Médica Electrónica
versão On-line ISSN 1684-1824
GUTIERREZ DIAZ, Adys et al. Hematological alterations associated to the hypersensitivity syndrome caused by anticonvulsants in patients treated with lamotrigine. Rev. Med. Electrón. [online]. 2009, vol.31, n.3, pp. 0-0. ISSN 1684-1824.
The hypersensitivity syndrome caused by anti-epileptics is a serious adverse reaction of idiosyncratic nature that has several clinical manifestations, the production mechanism of which is unknown. We present a 5-years-old patient with antecedents of static lesion and epilepsy, treated during two years with anti-convulsive therapy of magnesium valproate and topiramate; recently high doses of lamotrigine, drug of the feniltrazine group, were introduced. In the fourth week after beginning the treatment, the patient had fever, generalized maculopapular exanthema, conjunctivitis, limphadenopathies, periorbital edema, acute hepatotoxicity, severe thrombocytopenia, and megaloblastic anemia. The last effect has not been described in the previously reported cases. Lamotrigine is a weak inhibitor of the dihydrofolate reductase, and we describe the interference of de folic acid with the metabolism. The valproic acid reduces the lamotrigine metabolism, and it might be the explanation of the megaloblastic anemia early appearance in a patient with normal hematological controls until the moment the disease presented. On the seven day after suspending lamotrigine, the normal value of platelets was reached and the anemia disappeared progressively administering folic acid.
Palavras-chave : EPILEPSY [drug theraphy]; TRIAZINES [adverse effects]; ANTICONVULSANTS [adverse effects]; HIPERSENSITIVITY; HUMANS; CHILD, PRESCHOOL .